Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2003, 7:38 PM CDT for Boone County, Madison County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:38 PM CDT (00:38 UTC)
- Expired
- May 5, 2003, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Boone County, NE, Madison County, NE
The radar
The Omaha radar (KOAX), 130 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
710 WUUS53 KOAX 060038 SVROAX NEC011-119-060115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 738 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BOONE COUNTY IN NORTHEAST NEBRASKA MADISON COUNTY IN NORTHEAST NEBRASKA * UNTIL 815 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 21 MILES WEST OF MADISON...OR ABOUT 26 MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MADISON AROUND 815 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4196 9796 4178 9797 4174 9740 4197 9739 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:35 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 5, 2:35 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE 235 PM CDT MON MAY 5 2003 AM UPR AIR AND SAT SHOWS YDA/S POTENT SYS IN THE PROCESS OF SHEARING OUT THRU WRN LKS. SECONDARY UPSTREAM SYS LOCATED OVR NW NEB THIS AFTN SHOWING SOME CONV ENHANCEMENT OVR THE BLACK HILLS AND WHICH WILL BE THE SHRT TERM FOCUS OVERNIGHT. 12Z MODEL DEPICTIONS ON TRACK W/AFOREMENTIONED SYS COMING INTO THE NRN HALF OF CWA THIS EVENING. INCREASING DPVA ALG W/AT LEAST WK CVRG ALG RESIDUAL CYC WRAP AROUND MSTR GRADIENT WILL FVR SHRA DVLPMNT ALG A ONL TO OLU LINE BY EARLY EVE AND THEN A GRADUAL DECAY TO THIS PRECIP BAND AS IT SHIFTS SE...PERHAPS MAKING IT INTO WRN IA BFR COMPLETELY DYING OUT...W/ CONTD RESIDUAL WRAP ARND MSTR AND CLDS LINGERING INTO TUE AS SYS CONTS TO SPIN DOWN. ON WED...ACTIVE PATTN CONTS AS NEW HGT FALLS SPREADING INTO WRN US LEAD TO RENEWED SW FLW ALOFT AND RTN OF SRN PLAINS DEEP MSTR GRADIENT. PROGGED MSTR FLUX/THETA-E ADVTN DELAYED FM PRIOR RUNS AND TRENDING SLWR SO WILL SHIFT POPS OUT OF WED PD INTO WED NIGHT FM ABT I-80 SOUTH AND OVR ENTIRE AREA ON THU COINCIDENT W/EJECTION OF WRN SYS OUT ACRS THE PLAINS. COULD SEE ANOTHER ROUND OF HEAVY RAINFALL THU WHICH WILL AGGRAVATE CURRENT MINOR FLOODING SITU. PENDING EVENT WILL BEAR WATCHING. IN THE EXTENDED...LEAD SYS COMING THROUGH ON THU FOLLOWED CLOSELY BY IMPRESSIVE SECONDARY WV AS EARLY AS FRI NIGHT AND INTO SAT WILL BRING ANOTHER GOOD CHANCE FOR WIDESPREAD RAINFALL THEN. THANKS TO GID FOR THE COORDINATION .OMA...NONE. T
Hazardous weather outlook, May 5, 5:45 PM CDT, 1 hour 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY MOVE ACROSS NORTHEAST NEBRASKA THIS EVENING. THE STORMS SHOULD REMAIN MOSTLY NORTH OF THE PLATTE RIVER AND PROBABLY EVEN NORTH OF COLUMBUS. THE ACTIVITY COULD EVEN MAKE IT INTO PARTS OF WEST CENTRAL IOWA BEFORE DIMINISHING. NO SEVERE WEATHER OR SIGNIFICANT RAINFALL IS EXPECTED FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE REGION WEDNESDAY NIGHT. THIS RISK OF THUNDERSTORMS THEN CONTINUES INTO SATURDAY. ALTHOUGH THE TIMING AND STRENGTH OF THESE THUNDERSTORMS IS STILL UNCERTAIN...A STRONGER UPPER LEVEL SYSTEM MOVING ACROSS THE AREA LATE FRIDAY INTO SATURDAY CREATES A SOMEWHAT HIGHER CHANCE OF THUNDERSTORMS DURING THAT TIME PERIOD. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY. CHERMOK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:36 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 24 min |
| May 5, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 45 min |
| May 5, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison | 44 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 36 min |
| May 5, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 34 min |
| May 5, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 38 min |
| May 5, 9:18 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 42 min |
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.